Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Feb 25, 2017, 12:43 AM EST for Boyd County, Carter County, Greenup County, Kentucky; Lawrence County, Ohio. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2017, 12:43 AM EST (05:43 UTC)
- Expired
- Feb 25, 2017, 1:15 AM EST
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, OH
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 12:50 AM EST | TSTM WND DMG | Flatwoods, KY | FIRE DEPARTMENT CALLED OUT FOR TREE SMOLDERING ON POWER LINES |
| Feb 25, 12:55 AM EST | TSTM WND DMG | Flatwoods, KY | SEVERAL LARGE BRANCHES DOWN |
| Feb 25, 1:00 AM EST | HAIL 0.88 | Coal Grove, OH | |
| Feb 25, 1:05 AM EST | HAIL 0.5 | N Flatwoods, KY | |
| Feb 25, 1:05 AM EST | HAIL 1.25 | 4 Sse Lake Vesuvius, OH | DEPUTY ON PATROL REPORTED LARGE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
148
WUUS51 KRLX 250543
SVRRLX
KYC019-043-089-OHC087-250615-
/O.NEW.KRLX.SV.W.0001.170225T0543Z-170225T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1243 AM EST SAT FEB 25 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Boyd County in northeastern Kentucky...
Southeastern Greenup County in northeastern Kentucky...
Southeastern Carter County in northeastern Kentucky...
Southwestern Lawrence County in southeastern Ohio...
* Until 115 AM EST
* At 1243 AM EST, severe thunderstorms were located along a line
extending from near Carter Caves State Park to Grayson Lake State
Park to Isonville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Cannonsburg, Kenova,
Catlettsburg, Ceredo, Princess, Coalton, Denton, Oldtown, Naples,
Rush, Flatwoods, South Point, Russell, Raceland, Worthington and
Burlington.
This includes Interstate 64 in Kentucky between mile markers 170 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3830 8298 3843 8299 3865 8267 3856 8258
3844 8250 3840 8255 3842 8260 3837 8259
3824 8277 3824 8279 3823 8282 3822 8281
3819 8285 3820 8288 3817 8294 3817 8298
3819 8300
TIME...MOT...LOC 0543Z 221DEG 60KT 3834 8311 3821 8304 3806 8309
HAIL...0.88IN
WIND...60MPH
$$
301 follow-up statement
384
WWUS51 KRLX 250607
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
107 AM EST SAT FEB 25 2017
KYC019-043-089-OHC087-250616-
/O.EXP.KRLX.SV.W.0001.000000T0000Z-170225T0615Z/
Boyd KY-Greenup KY-Carter KY-Lawrence OH-
107 AM EST SAT FEB 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR BOYD...SOUTHEASTERN GREENUP...
SOUTHEASTERN CARTER AND SOUTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT
115 AM EST...
The storms which prompted the warning are moving out of the warned
area. Therefore the warning will be allowed to expire on time.
LAT...LON 3830 8298 3843 8299 3865 8267 3856 8258
3844 8250 3840 8255 3842 8260 3837 8259
3824 8277 3824 8279 3823 8282 3822 8281
3819 8285 3820 8288 3817 8294 3817 8298
3819 8300
TIME...MOT...LOC 0606Z 221DEG 60KT 3861 8281 3848 8274 3833 8279
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 10:18 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 24, 10:18 PM EST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1018 PM EST Fri Feb 24 2017 .SYNOPSIS... A strong cold front crosses pre- and post- dawn Saturday morning, followed by cooler weather for the weekend. A couple systems next week with precipitation chances. && .NEAR TERM /THROUGH SATURDAY/... As of 1010 PM Friday... Prefrontal line of strong storms poised to cross into our southeast Ohio counties in the next 1 to 2 hours. Much of the activity over the last few hours has been strong to only marginally severe. The prospects for severe wx thankfully appear to be waning overnight with southeast Ohio standing the best chance for some damaging wind gusts in bowing segments within the line. As of 645 PM Friday... See latest PNS/RER for info today's records, February all time records, and all time record meteorological winter highs. Forecast generally in good shape. I tweaked hourly pops using latest HRRR as an aid. There is still a concern for locally damaging wind gusts after midnight across southeast Ohio, northeast Kentucky and western West Virginia. The mid level capping currently in place will erode overnight with the approach of the front. With steepening low level lapse rates along with the low dewpoint spreads in place...concern exist for a congealing QLCS bringing down strong downdrafts. As of 315 PM Friday... After a record breaking warm afternoon and a dry, mild evening, a strong cold front still appears on track to bring a line of showers and thunderstorms through the area just ahead of it overnight into Saturday morning. The main convective threat is wind damage as super cells that form upstream evolve into a fast moving squall line, but the hail and even tornado threat could not be entirely ruled out if the low level shear can give rise to sufficient mesoscale organization. Dry slot behind the cold front will bring a quick end to the showers and thunderstorms from west to east on Saturday, but wrap around precipitation will then spread into northern portions of the area later Saturday afternoon. These rain showers will start turning over to snow showers late, as much colder air advects in. Used a blend of primarily near term sources for hourly temperatures in the warm air ahead of the front tonight, and in the cold advection behind the front on Saturday. Lows tonight will be close to or equal to highs Saturday. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 330 PM Friday... Cold air advection on W/NW flow will bring the chance for upslope snow showers across the mountains through early Sunday morning. Moisture is limited so accumulations will be very light with generally less than an inch. High pressure builds over the area on Sunday and although we remain dry it will be cool relatively speaking. High pressure should hold through most of the day Monday, however a southern stream system will approach Monday evening and showers enter SW West Virginia by 00Z Tuesday out ahead of a warm front. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... As of 335 PM Friday... Zonal flow aloft will make for a progressive and active pattern next week. Our first system brings showers Monday night into Tuesday. The next system will arrive mid week as low pressure tracking across the Great Lakes drag a cold front through the region. Behind this colder air arrives again on NW flow and this will bring a chance for snow showers across the mountains towards the end of the work week. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... As of 645 PM Friday... A strong cold front will impact the area overnight tonight into early Saturday morning. A line of strong showers and thunderstorms just ahead of the cold front is timed to reach HTS near 08Z, PKB 09Z, CRW 10Z, CKB,EKN, and BKW around 11Z. Inserted tempo groups for HTS/PKB where 9 hour policy allows for IFR TSRA with wind gusts to 40 kts. I covered the remainder of the sites with 1 to 2 hour prevailing conditions of IFR gusty showers. Some of the winds may approach severe limits across HTS/PKB/CRW. Conditions will improve to VFR across the lowlands Saturday, as dry air and a rising frontal inversion increases mixing heights to about 5-6 kft. South to southwest surface flow will be gusty at times ahead of the cold front, shifting to west and remaining gusty behind the cold front early Saturday morning. Moderate south to southwest flow aloft ahead of the cold front into tonight will become moderate west behind the cold front on Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: May need to add TSRA to prevailing for remainder taf sites. Gusty winds will tend to vary, especially with the convection and the passage of the cold front overnight tonight into Saturday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 02/25/17 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY H H H H H H H M M H H L HTS CONSISTENCY H H H M H M M H H H H M BKW CONSISTENCY H H H H H H H H M L L L EKN CONSISTENCY H H H H H H H H H H M L PKB CONSISTENCY H H H H H H L H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z SUNDAY... No widespread IFR conditions are expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MPK NEAR TERM...TRM/30 SHORT TERM...MPK LONG TERM...MPK AVIATION...30
Hazardous weather outlook, Feb 24, 3:46 PM EST, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 346 PM EST Fri Feb 24 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031-033-034-515>520-252100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 346 PM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible late tonight through early Saturday morning. Damaging winds will be the biggest threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ032-039-040-521>526-252100- Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 346 PM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 24, 11:03 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
1103 PM EST FRI FEB 24 2017
OHZ066-250430-
Perry-
1103 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PERRY
COUNTY...
At 1102 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Hebron to near Millersport to near
Lancaster. Movement was northeast at 60 mph.
Winds 45 to 50 mph and pea size hail are possible with these storms.
Locations impacted include...
Somerset, Harbor Hills, Thornville and Glenford.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8214 3972 8237 3974 8237 3974 8241
3983 8240 3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 0402Z 230DEG 53KT 4001 8249 3988 8250 3973 8255
30Special weather statement, Feb 24, 11:32 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 PM EST FRI FEB 24 2017
KYZ101-102-OHZ087-250515-
Greenup-Carter-Lawrence-
1132 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENUP...NORTHWESTERN
CARTER AND WESTERN LAWRENCE COUNTIES...
At 1131 PM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Concord to near Camp Dix
to Munson. Movement was northeast at 55 mph.
Wind gusts 45 to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Portsmouth, Ironton, Coal Grove, Olive Hill, Lake Vesuvius, Carter
Caves State Park, Greenup, Gesling, Greenbo Lake, Oldtown, Load,
Letitia, Franklin Furnace, Carter, Flatwoods, Russell, Raceland,
Worthington, South Shore and Wurtland.
This includes Interstate 64 in Kentucky between mile markers 149 and
159.
LAT...LON 3834 8323 3843 8323 3847 8319 3849 8319
3859 8307 3863 8307 3868 8303 3873 8303
3875 8288 3861 8285 3857 8281 3860 8274
3868 8276 3868 8271 3875 8270 3875 8267
3854 8255 3826 8332 3832 8334
TIME...MOT...LOC 0431Z 235DEG 49KT 3867 8338 3848 8335 3824 8347
30Special weather statement, Feb 24, 11:59 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 PM EST FRI FEB 24 2017
OHZ083-084-250530-
Jackson-Vinton-
1159 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON AND
VINTON COUNTIES...
At 1158 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Waverly City to 9
miles west of Jackson. Movement was northeast at 60 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms. These winds may be strong enough to bring down small
branches or weakly rooted trees.
Locations impacted include...
Jackson, Wellston, Mcarthur, Lake Hope State Park, Hamden, Coalton,
Zaleski, Allensville, Creola, Eagle Mills and Byer.
LAT...LON 3917 8279 3917 8277 3937 8275 3936 8264
3937 8263 3937 8252 3940 8251 3939 8238
3926 8229 3896 8281
TIME...MOT...LOC 0458Z 235DEG 54KT 3923 8293 3905 8281
30Special weather statement, Feb 25, 12:15 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1215 AM EST SAT FEB 25 2017
OHZ083>087-250545-
Jackson-Meigs-Gallia-Lawrence-Vinton-
1215 AM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
NORTHWESTERN GALLIA...JACKSON...SOUTHEASTERN VINTON AND NORTHWESTERN
LAWRENCE COUNTIES...
At 1215 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Jackson to near South Webster.
Movement was northeast at 60 mph.
Wind gusts up to 50 mph are possible with these storms. These winds
may be strong enough to down small limbs and weakly rooted trees.
Locations impacted include...
Jackson, Wellston, Oak Hill, Rio Grande, Rutland, Gallia, Vinton,
Wilkesville, Mabee, Radcliffe, Dyesville, Petersburg, Salem Center,
Dexter and Carpenter.
LAT...LON 3898 8277 3928 8226 3920 8227 3920 8220
3904 8208 3875 8266 3885 8265 3885 8271
TIME...MOT...LOC 0515Z 233DEG 64KT 3902 8270 3876 8266
30Special weather statement, Feb 25, 12:25 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
1225 AM EST SAT FEB 25 2017
OHZ066-075-084-250600-
Athens-Perry-Vinton-
1225 AM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERRY...
NORTHWESTERN ATHENS AND NORTHEASTERN VINTON COUNTIES...
At 1224 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Hocking Hills State Park to near
Lake Hope State Park to near Mcarthur. Movement was northeast at 55
mph.
Wind gusts of 50 to 55 mph are possible with these storms. These
winds may bring down small limbs and weakly rooted trees.
Locations impacted include...
Nelsonville, Glouster, Mcarthur, Shawnee, Lake Hope State Park, New
Straitsville, Buchtel, Murray City, Zaleski, Hemlock and Creola.
LAT...LON 3955 8204 3918 8243 3927 8252 3936 8259
3937 8258 3937 8252 3940 8251 3939 8229
3947 8228 3947 8217 3956 8216 3956 8226
3959 8226 3960 8238 3968 8237 3973 8234
TIME...MOT...LOC 0524Z 226DEG 43KT 3939 8254 3932 8243 3921 8248
30Special weather statement, Feb 25, 12:30 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1230 AM EST SAT FEB 25 2017
KYZ101>103-105-250600-
Boyd-Greenup-Carter-Lawrence-
1230 AM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...NORTHWESTERN
LAWRENCE...SOUTHEASTERN GREENUP AND CARTER COUNTIES...
At 1229 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Carter Caves State Park to
Newfoundland to Lenox. Movement was northeast at 80 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with
these storms. These winds may bring down small limbs and weakly
rooted trees.
Locations impacted include...
Ashland, Grayson, Olive Hill, Cannonsburg, Grayson Lake State Park,
Carter Caves State Park, Greenup, Webbville, Princess, Coalton,
Denton, Greenbo Lake, Oldtown, Naples, Rush, Franklin Furnace,
Flatwoods, Russell, Raceland and Worthington.
This includes Interstate 64 in Kentucky between mile markers 159 and
190.
LAT...LON 3859 8284 3856 8279 3856 8276 3851 8271
3836 8260 3814 8291 3817 8292 3817 8298
3820 8301 3820 8304 3818 8305 3823 8309
3824 8314 3827 8317 3835 8318
TIME...MOT...LOC 0529Z 218DEG 68KT 3833 8307 3812 8310 3795 8322
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 11:32 PM EST | Special Weather Statement | RLX | Greenup | 43 min |
| Feb 25, 12:30 AM EST | Special Weather Statement | RLX | Boyd, Carter | 30 min |
| Feb 24, 11:03 PM EST | Special Weather Statement | RLX | Perry | 27 min |
| Feb 24, 11:59 PM EST | Special Weather Statement | RLX | Vinton | 31 min |
| Feb 25, 12:15 AM EST | Special Weather Statement | RLX | Jackson | 30 min |
| Feb 25, 12:25 AM EST | Special Weather Statement | RLX | Vinton | 35 min |
| Feb 25, 1:04 AM EST | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 25 min |
| Feb 25, 2:26 AM EST | Special Weather Statement | RLX | Gallia | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.